Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 14, 2022, 6:36 PM EDT for Kanawha County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2022, 6:36 PM EDT (22:36 UTC)
- Expired
- May 14, 2022, 9:09 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WGUS51 KRLX 142236
FFWRLX
WVC039-150145-
/O.NEW.KRLX.FF.W.0011.220514T2236Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
636 PM EDT Sat May 14 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Kanawha County in central West Virginia...
* Until 945 PM EDT.
* At 636 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clendenin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report Severe Weather to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
3851 8141 3845 8131 3838 8126 3838 8125
FLASH FLOOD...RADAR INDICATED
$$
ARJ2 follow-up statements
387
WGUS71 KRLX 142316
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
716 PM EDT Sat May 14 2022
WVC039-150145-
/O.CON.KRLX.FF.W.0011.000000T0000Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
716 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS
EVENING FOR NORTHEASTERN KANAWHA COUNTY...
At 716 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Clendenin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report Severe Weather to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
3851 8141 3845 8131 3838 8126 3838 8125
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS
$$
ARJ455
WGUS71 KRLX 150109
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
909 PM EDT Sat May 14 2022
WVC039-150119-
/O.CAN.KRLX.FF.W.0011.000000T0000Z-220515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
909 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN KANAWHA
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3837 8125 3836 8129 3839 8137 3845 8143
3851 8141 3845 8131 3838 8126 3838 8125
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:12 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 14, 3:12 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 312 PM EDT Sat May 14 2022 .SYNOPSIS... Low pressure moves up from the southeast today with afternoon and evening storms. Moisture remains on Sunday, with a cold front Monday. High pressure and dry weather on Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 1230 PM Saturday... Overall forecast thinking remains similar from previous shifts. Upper wave/low moving northeast from southeastern states, along with diurnal heating, will continue to create showers and thunderstorms through late this evening. Storms will be slow to move due to overall light flow pattern, and brief heavy downpours can occur. However, no flooding/water issues are anticipated. Storms will generally die off late tonight with loss of heating and as wave continues to move out of the area, with mainly dry conditions expected overnight. Fog still remains a possibility overnight, but coverage and extent highly uncertain and will largely depend on clearing and coverage of precipitation today. Lingering moisture on Sunday, combined with diurnal heating will result in additional showers and thunderstorms. As mentioned by previous forecaster, dry air at mid and upper levels will result in the potential for isolated strong downdrafts Sunday afternoon/evening, with model soundings indicating potential for Dcape values over 1000 J/kg. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Saturday... A cold front will approach and pass through the area Sunday night into Monday introducing another round of showers and thunderstorms for the region. Rain chances peak Monday morning into the early afternoon, with dry weather quickly building back into the region after the front passes through, then continuing across the area through Tuesday night. A few strong to severe storms will be possible as the front moves through on Monday. High temperatures on Monday and Tuesday will be seasonable, with temperatures topping out in the mid to upper 70s for the lowlands. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 PM Saturday... The long term period begins Wednesday morning with lingering surface high pressure over the area exiting eastward, with a warm front slowly approaching the area from the southwest. This boundary will bring the chance for showers and thunderstorms back into the region beginning on Wednesday as it slowly lifts across the region late Wednesday into Thursday. High temperatures on Wednesday will be seasonable, with a warming trend beginning on Thursday as the front lifts through. By Friday, high temperatures will be in the upper 80s for the lowlands, with well above normal temperatures continuing into Saturday, along with muggy conditions. Shower and thunderstorm chances will decrease once the front passes through, with rain chances being more of the isolated nature for Friday and Saturday. Did lower PoPs a bit from guidance during this timeframe. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 135 PM Saturday... Scattered showers and isolated thunderstorms through 03Z, with brief MVFR and IFR conditions. Outside of storms, VFR with light surface winds expected. After 06Z, patchy MVFR/IFR fog is expected to develop, particularly in areas that receive clearing and precipitation from Saturday afternoon convection. Any fog will dissipate by 13Z with a return of VFR conditions with light surface winds. Convection will refire on Sunday, particularly after 16Z. Some storms on Sunday will be capable of strong/damaging wind gusts and hail. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and restrictions with showers/storms on Saturday may vary from forecast. Fog development and extent tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z SUNDAY... Brief IFR possible in showers and thunderstorms Sunday afternoon through Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/GW NEAR TERM...SL SHORT TERM...GW LONG TERM...GW AVIATION...SL
Hazardous weather outlook, May 14, 5:05 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 505 AM EDT Sat May 14 2022 VAZ003-004-WVZ033-034-039-040-515>526-150915- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 505 AM EDT Sat May 14 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Slow moving thunderstorms could produce isolated flooding issues this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of thunderstorms producing damaging winds or large hail on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 150915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 505 AM EDT Sat May 14 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of thunderstorms producing damaging winds or large hail on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 14, 2:00 PM EDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Charleston WV 200 PM EDT Sat May 14 2022 KYZ101-102-141830- Greenup KY-Carter KY- 200 PM EDT Sat May 14 2022 ...A strong thunderstorm will impact portions of southwestern Greenup and northeastern Carter Counties through 230 PM EDT... At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over Gesling, or near Carter Caves State Park, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Gesling, Load, Greenbo Lake, Oldtown, Carter, Hopewell and Warnock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3835 8308 3845 8316 3859 8292 3838 8284 TIME...MOT...LOC 1759Z 245DEG 17KT 3844 8305 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 14
Special weather statement, May 14, 2:25 PM EDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Charleston WV 225 PM EDT Sat May 14 2022 KYZ101-102-141900- Greenup KY-Carter KY- 225 PM EDT Sat May 14 2022 ...A strong thunderstorm will impact portions of south central Greenup and southeastern Carter Counties through 300 PM EDT... At 225 PM EDT, Doppler radar was tracking a strong thunderstorm over Grayson, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Grayson, Hopewell and Hitchins. This includes Interstate 64 in Kentucky between mile markers 166 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3834 8306 3842 8303 3842 8282 3824 8293 TIME...MOT...LOC 1825Z 290DEG 12KT 3836 8297 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 14
Special weather statement, May 14, 2:33 PM EDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Charleston WV 233 PM EDT Sat May 14 2022 KYZ101-141900- Greenup KY- 233 PM EDT Sat May 14 2022 ...A strong thunderstorm will impact portions of central Greenup County through 300 PM EDT... At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over Load, or 13 miles south of Portsmouth. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Load. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3857 8301 3860 8294 3855 8288 3850 8298 TIME...MOT...LOC 1833Z 340DEG 1KT 3856 8296 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 14
Special weather statement, May 14, 3:44 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Sat May 14 2022
KYZ103-105-WVZ005-142030-
Boyd KY-Lawrence KY-Wayne WV-
344 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern Boyd,
north central Lawrence and northwestern Wayne Counties through 430 PM
EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yatesville Lake State Park, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayne, Yatesville Lake State Park, Fort Gay, Durbin, Burnaugh,
Centerville, Fallsburg, Genoa and Buchanan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 8280 3831 8268 3827 8238 3808 8246
TIME...MOT...LOC 1943Z 284DEG 14KT 3818 8269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08Special weather statement, May 14, 4:51 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
451 PM EDT Sat May 14 2022
WVZ033-034-142130-
Wyoming WV-McDowell WV-
451 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of eastern McDowell and
southeastern Wyoming Counties through 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northfork, or 8 miles northwest of Matoaka, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mullens, Northfork, Keystone and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3740 8145 3758 8145 3757 8132 3755 8130
3754 8128 3753 8127 3748 8127 3746 8131
3742 8128 3741 8129 3743 8131 3739 8133
TIME...MOT...LOC 2050Z 270DEG 5KT 3749 8137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, May 14, 5:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Sat May 14 2022
OHZ066-142245-
Perry OH-
548 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of northwestern Perry
County through 645 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thornport, or 7 miles northwest of Somerset, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Somerset, Perry State Forest, Thornport, Harbor Hills, Thornville and
Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3993 8242 3992 8241 3991 8219 3975 8215
3973 8228 3977 8240 3983 8240 3984 8247
3993 8246
TIME...MOT...LOC 2147Z 347DEG 5KT 3988 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:44 PM EDT | Special Weather Statement | RLX | Wayne | 46 min |
| May 14, 4:51 PM EDT | Special Weather Statement | RLX | Wyoming | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.